Listen Live
HomeNewsHay River NewsCarfentanil Detected in Hay River, Public Health Advisory Issued

Carfentanil Detected in Hay River, Public Health Advisory Issued

The Cheif Public Health Officer has issued a public health advisory for the town of Hay River after carfentanil was discovered in the area, along with other narcotics.

Earlier in the week, a supply of carfentanil was detected in a mixture of benzodiazepine in Hay River. While the town has had ongoing detection of carfentanil and fentanyl in other drugs, the addition of benzodiazepines makes this a particularly toxic mixture.

The CPHO reminds residents that consuming illicit drugs can be extremely hazardous because their supply may be contaminated with opioids such as carfentanil and benzodiazepines. This may cause the effects of the drug to last longer or be more potent, and naloxone will not be as effective. There are no warning signs of the presence of opioids or benzodiazepines in street drugs without testing, as it cannot be detected by sight, smell, or taste.

The side effects of mixing opioids with benzodiazepines can include prolonged or severe sedation, loss of consciousness, difficulty breathing, and severe respiratory depression associated with coma or even death.

- Advertisement -

The fact that fatal poisonings or overdoses involving opioids and benzodiazepines are normally poly-substance cases, makes understanding its potential to cause harm very difficult. This combination has been associated with numerous drug user deaths and cases of clinical intoxications in southern jurisdiction. As of this advisory there have been no deaths linked to this contaminated drug supply in Hay River.

If an overdose is suspected to be taking place, contact 911 or the local health centre.

- Advertisment -
- Advertisment -
- Advertisement -

Continue Reading

All